Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 63, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2005, 7:37 PM EDT for Craig County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2005, 7:37 PM EDT (23:37 UTC)
- Expired
- Jul 1, 2005, 8:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Craig County, VA
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -247 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 012337
SVRRNK
VAC045-020015-
/O.NEW.KRNK.SV.W.0063.050701T2337Z-050702T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT FRI JUL 1 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 815 PM EDT
* AT 736 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHEAST OF NEW CASTLE...AND MOVING EAST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3761 8015 3746 8017 3743 8006 3755 7998
3764 8004
$$
JDS1 follow-up statement
000
WWUS51 KRNK 020000
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT FRI JUL 1 2005
VAC045-020010-
/O.CAN.KRNK.SV.W.0063.000000T0000Z-050702T0015Z/
CRAIG VA-
800 PM EDT FRI JUL 1 2005
...THE SEVERE THUNDERSTORM WARNING FOR CRAIG COUNTY IS CANCELLED...
HOWEVER HEAVY RAINS AND FREQUENT LIGHTNING ARE STILL OCCURRING OVER
THE COUNTY. THIS ACTIVITY SHOULD DIMINISH TO LIGHT RAIN BY 830 PM.
LAT...LON 3761 8015 3746 8017 3743 8006 3755 7998
3764 8004
$$
JDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 7:27 PM EDT, 10 minutes earlier.
Area forecast discussion, Jul 1, 7:27 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 727 PM EDT FRI JUL 1 2005 .AVIATION... BEST CONVECTIVE COVERAGE THIS EVENING ACROSS THE SE WVA TAF SITES WHERE APPEARS PERIODIC MVFR/IFR CIGS/VSBYS WILL PERSIST THRU ABOUT 02Z BEFORE ACTIVITY WEAKENS/MOVES E. ALSO APPEARS MAY SEE MORE TSRA DEVELOP ROA/LYH CORRIDOR OVER THE NEXT COUPLE OF HOURS SO WILL MAINTAIN VCNTY/TEMPO MENTION EARLY THIS EVENING. EXPECT SIMILAR SCENARIO TNGT AS THE LAST COUPLE WITH TSRA DMNSHG A COUPLE HOURS AFTER SUNSET...THEN FOG AND LOW CLOUDS AFTER MIDNGT WITH FRONT SLOW TO SAG SE THRU THE AREA. AGAIN LIKE MVFR/IFR IN FOG ESPCLY WHERE RAINFALL OCCURRED AT MOST SITES EXCEPT ROA THRU 13- 14Z. FOG/LOW CLOUDS BREAK FOR SCTD/BKN CU/AC LATE SAT MORNING WITH VFR CONDITIONS EXPECTED THRU AFTN. MAIN CHC AT ISOLD TSRA ARND DAN BUT SINCE IFFY WONT INCLUDE MENTION FOR NOW. && .PREVIOUS DISCUSSION... (ISSUED 319 PM EDT FRI JUL 1 2005) SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... TONIGHT... SCATTERED THUNDERSTORMS DEVELOPING IN THE NW NC AND SW VA MTNS THIS AFTERNOON...AND THESE WILL INCREASE IN COVERAGE HEADING INTO EARLY EVENING. HOWEVER...LEE TROF EAST OF THE MTNS...WITH MUCH GREATER INSTABILITY...IS EXPECTED TO BE THE FOCUS FOR MOST TSTM ACTIVITY AFTER 6:00 OR 7:00 PM. HAVE PUT LIKELY POPS IN THE NW NC FOOTHILLS AND PIEDMONT...AND ALSO SOUTH SIDE VA INTO THIS EVENING EXPECTING THIS AREA TO SEE THE MOST COVERAGE WITH THE BEST INSTABILITY...LOW LEVEL MOISTURE CONVERGENCE...AND CURRENT ACTIVITY. THIS IS ALSO THE AREA WITH THE BEST CHC OF SEVERE WITH SB CAPES 2500 TO 3000 INTO EARLY EVENING. HARD TO FIND ANY OTHER FOCUS FOR CONVECTION THE REST OF THE AREA...SO I HAVE 50 POPS FOR SCATTERED TSTMS ELSEWHERE. ACTIVITY SHOULD BE DECREASING WEST TO EAST AFTER MIDNIGHT WITH NORTHWEST DOWNSLOPE FLOW KICKING IN. SATURDAY AND SATURDAY NIGHT... 850 MB BOUNDARY REMAINING WELL NORTH ALONG THE MASON-DIXON LINE. LEE TROUGH TO AGAIN KICK OFF A FEW MORE TSRA WITH FOCUS EAST AND ALONG THE VA/NC LINE. MODERATE-HIGH CAPE/LAPSE RATES VALUES IN THE AFTN COULD PRODUCE A FEW SVR STORMS BUT BELIEVE HIGHEST POTENTIAL WILL BE CENTRAL VA/NC AND ALONG THE COAST. INVERSION CAP MOVING INTO SE WV/NRV WILL KEEP THEM DRY WITH FAIR WX CU DEVELOPING. CAP COULD BE HIGH ENOUGH NOT TO RULE OUT A STRAY TSRA. DRY AIR AND INVERSION WILL EVENTUALLY WORK INTO THE AREA OVERNIGHT. LONG TERM (SUNDAY THROUGH FRIDAY)... QUICK OVERVIEW FOR THE COMING WEEK... AN ACTIVE WEATHER WEEK AHEAD AS SEVERAL FEATURES TO BRING SCT CONVECTION INTO THE REGION. TEMPERATURES WILL BE ABOVE NORMAL ESPECIALLY THOSE AREAS WHO MISS THE TSRA. SUNDAY-SUNDAY NIGHT... SFC HI SLIDING OFF THE NE COAST ALLOWING FLOW TO BECOME SE. IN THE OH/TN VALLEY...A WEAK SHORT WAVE TROF AND THETA-E RIDGE WILL DRIFT TO THE WEST. THESE TWO WEAK FEATURES WILL BRING AT LEAST A CHC FOR TSRA ACROSS NW NC MTNS AND FOOTHILLS. MONDAY... UPPER LEVEL RIDGE CENTERED OVER FLORIDA WILL DIRECT ANY WAVES OUT OF THE SOUTHERN PLAINS AND INTO THE MID ATLANTIC REGION. ONE SUCH WAVE WILL ENTERS THE MTN EMPIRE/SE WV MONDAY AFTN/NIGHT. TUESDAY... A COLD FRONT WILL MOVE THRU THE OH-TN VALLEY. PREFRONTAL ENERGY AND LOW LEVEL MOISTURE TO BRING POSSIBILITIES OF STRONG STORMS INTO THE AREA BY THE AFTN. WEDNESDAY THROUGH FRIDAY... FRONT TO STALL SOME WHERE IN THE MID ATLANTIC REGION. LATEST GFS HAS FRONT STALLING ALONG THE VA COAST BACK INTO THE TN VALLEY. WAVES FROM THE SOUTHERN PLAINS WILL TRACK AROUND THE FLORIDA/GULF RIDGE AND ALONG THIS BOUNDARY. LOW CONFIDENCE WITH TIMING OF WAVES AND POSITION OF BOUNDARY TO KEEP POPS LOW. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JH
Hazardous weather outlook, Jul 1, 2:45 PM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT FRI JUL 1 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-020930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 245 PM EDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING AS A COLD FRONT APPROACHES THE REGION. ISOLATED STRONG THUNDERSTORMS WILL BRING A THREAT OF DAMAGING WIND GUSTS AND LARGE HAIL. ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA...THE GREATEST THREAT FOR SEVERE THUNDERSTORMS EXTENDS ACROSS THE NORTHWEST NORTH CAROLINA FOOTHILLS AND PIEDMONT...AND INTO SOUTH SIDE VIRGINIA. IN ADDITION...SMALL CLUSTERS OF THUNDERSTORMS WILL LIKELY PRODUCE LOCALIZED VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. JJ
In the hours before
Special weather statement, Jul 1, 2:31 PM EDT, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 231 PM EDT FRI JUL 1 2005 NCZ003-011902- SURRY- 231 PM EDT FRI JUL 1 2005 A THUNDERSTORM WITH FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN...GUSTY WINDS AND POSSIBLY SMALL HAIL WILL AFFECT NORTHWESTERN SURRY COUNTY THROUGH 305 PM. LOCATIONS WEST OF INTERSTATE 77... INCLUDING LADONIA AND BLEVINS STORE CAN EXPECT THIS STORM. MOVE INDOORS IF YOU LIVE IN THIS AREA...AND STAY AWAY FROM WINDOWS. 05
Special weather statement, Jul 1, 4:39 PM EDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 439 PM EDT FRI JUL 1 2005 VAZ007-009-010-012-013-016-017-012145- BLAND-CARROLL-FLOYD-PULASKI-SMYTH-TAZEWELL-WYTHE- 439 PM EDT FRI JUL 1 2005 A SCATTERED TO BROKEN LINE OF THUNDERSTORMS IS FORMING FROM THE BLUE RIDGE WEST TO THE MOUNTAIN EMPIRE. THIS LINE IS MOVING SOUTHEAST AT 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...DUGSPUR...MAX MEADOWS AND BURKES GARDEN. IF YOU ARE TRAVELING INTERSTATE 77 BETWEEN BLUEFIELD AND HILLSVILLE...BE ALERT TO PONDING WATER AND VERY HEAVY RAIN WITH LOW VISIBILITIES. 05
Local storm report, Jul 1, 5:53 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 PM EDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 6 NW WYTHEVILLE 37.01N 81.16W
07/01/2005 WYTHE VA LAW ENFORCEMENT
TREES DOWN IN STONY FORK.
0530 PM HAIL COLLINSVILLE 36.72N 79.91W
07/01/2005 0.75 INCH HENRY VA TRAINED SPOTTER
&&
JHLocal storm report, Jul 1, 6:31 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BASSETT 36.77N 79.98W
07/01/2005 0.75 INCH HENRY VA LAW ENFORCEMENT
INCLUDES COLLINSVILLE AND MARTINSVILLE
0445 PM TSTM WND DMG 15 E WOOLWINE 36.78N 80.01W
07/01/2005 HENRY VA PARK/FOREST SRVC
LARGE TREE LIMBS BROKEN
&&
TWSpecial weather statement, Jul 1, 6:40 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 640 PM EDT FRI JUL 1 2005 VAZ032-012315- PATRICK- 640 PM EDT FRI JUL 1 2005 A CLUSTER OF THUNDERSTORMS WILL PRODUCE WIND GUSTS AS HIGH AS 50 MPH...HEAVY RAIN AND CLOUD TO GROUND LIGHTNING AS IT PASSES ACROSS PATRICK COUNTY. LOCATIONS THAT CAN EXPECT THE STRONGEST PART OF THE STORM INCLUDE STUART AND CRITZ...AS WELL AS OTHER LOCALES ALONG HIGHWAY 58. MOVE INDOORS AND STAY AWAY FROM WINDOWS. THESE STORMS SHOULD EXIT THE COUNTY BY 730 PM. 05
Special weather statement, Jul 1, 6:42 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 642 PM EDT FRI JUL 1 2005 WVZ042-043-045-020000- GREENBRIER-MERCER-SUMMERS- 642 PM EDT FRI JUL 1 2005 NUMEROUS THUNDERSTORMS WITH HEAVY RAIN WERE MOVING EAST INTO PORTIONS OF SOUTHEAST WEST VIRGINIA EARLY THIS EVENING. DUE TO WIDESPREAD HEAVY RAIN IN THIS AREA THURSDAY EVENING...EXCESSIVE HEAVY RAIN WILL QUICKLY LEAD TO RUNOFF AND MINOR FLOODING OF LOW LYING...POOR DRAINAGE AREAS FROM NORTH OF BLUEFIELD UP THROUGH THE HINTON AREA AND FURTHER NORTH INTO RUPERT. IF YOU LIVE IN A FLOOD PROVE AREA...BE ON THE LOOKOUT FOR HEAVY RAIN AND BE READY TO MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED OR IF A WARNING IS ISSUED FOR YOUR COUNTY. CONTINUE TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE LATEST INFORMATION. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:17 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 28 min |
| Jun 30, 8:46 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 44 min |
| Jul 1, 2:49 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, City of Radford | 24 min |
| Jul 1, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 57 min |
| Jul 1, 4:29 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 33 min |
| Jul 1, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 35 min |
| Jul 1, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 50 min |
| Jul 1, 5:45 PM EDT | Flash Flood Warning | RNK | Henry, City of Martinsville | 3 hr |
| Jul 1, 7:50 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.